Dangers of Drug Overdose
Drug overdose is a major health crisis in the United States. Read on to learn more about drug overdose and how to get help at Alta Centers.
Table of Contents
Understanding the Signs, Symptoms, and Treatment for Drug Overdose
Drug overdose is a major problem in the United States today. According to recent data from the Centers for Disease Control and Prevention, over 100,000 people died from a drug overdose in 2021, a 28.5% increase from the previous year. Accidental drug overdose is entirely preventable. However, several factors have come together to make overdose death a more significant problem.
What Is Drug Overdose?
Drug overdose is when too much of a drug is used at a given time, and overdose side effects are induced. But can overdose cause death? Overdose of drugs is often fatal, though medical professionals can avert overdose death if they arrive in time to help. Overdoses happen for several reasons, including:
- Accidental overdose (where too much is taken)
- Medications getting mixed accidentally
- Drug overdose for suicide
What Does Overdosing Feel Like?
Different types of drug overdoses affect people in diverse ways. For example, during a heroin overdose, body functions may stop altogether in a process that may feel like falling asleep. In contrast, a stimulant overdose may feel like a heart attack.
Symptoms of Drug Overdose
But how exactly does overdose cause death? High levels of drugs can cause various drug overdose symptoms that impact life-sustaining systems in the body. Drug overdose symptoms include:
- Nausea and vomiting
- Loss of consciousness
- Trouble breathing
- Difficulty walking
- Aggression or violence
- Enlarged pupils
- Hallucinations or delusions
Of course, a drug’s overdose symptoms will differ between different substances. Overdose symptoms from stimulant drugs usually produce signs of overstimulation, such as aggression or hallucination, while depressant drugs’ overdose symptoms lead to the body failing to maintain its automatic functions.
Risks and Causes of Overdose
Drug overdose is a result of a specific drug’s toxicity. The administration of too much of a drug (overdosing) is the easiest way to overdose, but it can also happen in several other ways. Route of administration, mixing medications, and tolerance can all increase the chances of an overdose of drugs.
One of the most common causes of an overdose of drugs is low tolerance. Regular drug use can lead to tolerance, but a break in drug use can suddenly reduce it. Relapse after prolonged abstinence can lead to accidental overdose if the difference in tolerance is not accounted for.
Pill overdose, or prescription drug overdose, often results from mixing medications that shouldn’t be combined. For example, the mixture of opioids or alcohol with blood pressure medication. Overdose prevention efforts seek to warn people of these dangers. Medications that can lead to pill overdose often come from the pharmacy with lists of substances that they should not be combined with to help prevent pill overdose from occurring.
Route of Administration
Accidental overdose is more likely to occur when drugs are used intravenously. This route of administration delivers a large dose of the substance all at once and doesn’t allow the body to deal with the drug’s toxicity.3
Not Knowing the Strength or Purity of Illicit Substances
Illicit substances such as heroin or methamphetamine are often combined with other drugs. Fentanyl, for example, has been increasingly found laced into other substances purchased on the street. This single drug is largely responsible for the significant increase in drug overdose in the last few years.4
The Presence of Health Issues
Certain health conditions, such as cardiovascular disease or liver failure, increase the risk of a drug overdose. The internal organs of people with health conditions may be less capable of handling the stress of substance use or metabolizing substances efficiently.
The use of substances in a group setting means a drug’s overdose symptoms can be spotted by an outside observer, and emergency medical services can be contacted.
Dangers of a Drug Overdose
Overdose side effects can be deadly if not treated immediately. If somebody shows any sign of overdose on medicine, illicit substances, or alcohol, dial 911 immediately. Paramedics carry benzodiazepine overdose drugs and heroin overdose medicines.
What Happens Inside the Body During an Overdose?
Medical professionals can also deliver other drug overdose treatments that may help with many side effects of overdose. Drug overdose medications and treatments work as an antidote for drug overdose, reversing the effect of the substance and helping people recover.
If left untreated, an overdose may result in death. In addition, there can be several long-term drug overdose effects, such as brain injury, neurological side effects, and compromised cardiovascular health.
How to Prevent or Avoid an Overdose
There are a few key things you can do to avoid, prevent, or even reverse drug overdose. These include:
- Practice medicine safety
- Avoid drugs of any kind unless advised by a doctor
- Do not keep medications you no longer need
- Keep all medicines and drugs in a secure place
- Be careful when taking different substances at the same time
Additionally, naloxone, a drug overdose treatment at home, should be kept available if opioid use is a concern. Naloxone (also known by the brand name Narcan) is a nasal spray that can quickly reverse the effects of opioid overdose.
Get Help For Drug Overdose at Alta Centers
Preventing drug overdose can be accomplished with the compassionate, focused care of qualified professionals. Alta Centers is a premier substance use treatment center and detox located in sunny Los Angeles, California.
We have the tools and experience needed to help people recover from substance use disorders. If you are concerned about the possibility of drug overdose affecting you or a loved one, the team at Alta Centers can help.